Hail, Broome
- When
- June 28, 12:15 PM EST to 12:25 PM EST
- Where
- Broome County, 0.51 mi E of West Endicott
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.100, -76.060
A cold front was centered over central New York and northeast Pennsylvania Thursday morning. By late morning, thunderstorms developed ahead of and along this front in a very unstable air mass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front was centered over central New York and northeast Pennsylvania Thursday morning. By late morning, thunderstorms developed ahead of and along this front in a very unstable air mass. The thunderstorms slowly moved east during the afternoon with some of the storms becoming severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 28, 10:38 AM EST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 1138 AM EDT TUE JUN 28 2016 .SYNOPSIS... A cold front will bring showers and thunderstorms to the region primarily this afternoon. Some of the thunderstorms could produce damaging winds mainly in the western Catskills, Poconos and Wyoming valley in northeast Pennsylvania. Mainly dry and cooler weather will follow the front through midweek. && .NEAR TERM /THROUGH TONIGHT/... 10 am update... Lower stratus clouds continue to slowly erode across the Poconos and western Catskills late this morning, while the rest of the region was enjoying sunshine. Partly-mostly sunny skies should prevail area-wide through midday/early afternoon, with temperatures climbing into the upper 70s-lower 80s. The main focus continues to be the likelihood of thunderstorms this afternoon/early evening, with some potential for isolated strong-severe development. As of late morning, a slow moving surface cold front was located just west of our forecast area, across western NY/northwest PA. At the same time, a well defined short-wave feature was evident on both satellite and meso-analysis data over Lake Huron/southern Ontario. This is the real feature of interest, as it could provide sufficient forced lift/vertical shear/steeper mid-level lapse rates for more organized convection later today, as it sweeps eastward. Its passage would seem well timed with peak heating this afternoon, along with some higher surface dew points (in the 60s) along and east of the aforementioned surface front. Thus, we've continued with fairly high POP's (70+%) for areas near and east of the I-81 corridor, from mid-afternoon til early evening. Once again, available buoyancy (ML Capes of 1000-1500, maybe locally near 2000 j/kg) and deep-layered shear (0-6 km values around 40 kt) could support organized storm clusters/linear features, and perhaps isolated supercells. We will be watching this closely later today. The mention of gusty winds, hail, and locally heavy rain remains in the forecast this afternoon/evening. Previous discussion... Early this morning a surface cold front was moving through western New York as the associated upper level trof and jet dynamics was well to the west over the central lakes. As this front approaches the western forecast area primarily scattered showers will develop by mid morning. Models continue to show the convection along this boundary will intensify early this afternoon as the atmosphere destabilizes and the upper level wave and associated jet dynamics synch up with the surface feature. By this time the airmass from I81 east is forecast to have ML CAPE values of 1500-2000 J/KG (NAM) with the GFS around 800 J/KG. An average value around 1200 J/KG seems reasonable along with deep shear values around 40 knots. These values indicate the potential for severe weather today and SPC continues to have the area primarily from I81 east in a slight risk. The limiting factor continues to be weak mid level lapse rates which may result in tall/skinny CAPE if dewpoints don't reach the upper 60s to around 70. The primary threat continues to be damaging winds although very heavy downpours are also possible as PWATs are near 1.50 inches. Recent dry stretch has resulted in dry antecedent conditions which should limit any hydro concerns. The best chances for severe weather will reside in the western Catskills, Poconos and Wyoming valley in northeast Pennsylvania. This activity may linger into the early evening hours in the far southeast then end. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... On wednesday a weak secondary surface trof may trigger some light showers so will continue with slight chc pops for much of the area. Wednesday night through Thursday night the region will remain dry with surface high pressure moving from the Ohio valley east across the vicinity to the eastern seaboard by Thursday night. It will be cool during the overnight periods with lows in the upper 40s to middle 50s and highs in the 70s on Wednesday rising to around 80 on Thursday. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... 11 am update... For this period mostly dry with an upper level trough over the northeast US and high pressure at the surface. Storm track Midwest to the middle Atlantic. Temperatures near or slightly below normal. Friday night the slow moving trough is over the area so a chance of showers all night and maybe an evening thunderstorm. The trough moves slowly east over the weekend. Maybe some showers Tuesday night on with more of a zonal flow aloft and warm front at the surface. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... 11 am update... VFR has returned. Still expecting thunderstorms to develop this afternoon. One now in Oneida east of KRME. Timing of thunderstorms decent and covered by TEMPO mvfr. previous discussion... A line of thunderstorms will impact especially KAVP this afternoon with gusty winds and IFR vsbys possible between 19Z and 23Z. At KELM/KITH/KBGM/KRME the line may initially develop near or just southeast of these terminals (17Z- 21Z). While gusty winds and brief IFR vsbys are possible here, the likelihood and duration will be shorter thus a more narrow tempo group was used or leaving out a mention of thunderstorms all together. VFR tonight except valley fog with IFR vsbys possible at KELM. OUTLOOK... Wednesday-Thursday...VFR except valley fog at KELM. Friday...Although VFR expected much of the time, brief restrictions with showers/thunderstorms are possible. Sat...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...RRM NEAR TERM...MLJ/RRM SHORT TERM...RRM LONG TERM...TAC AVIATION...Heden
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 332 AM EDT TUE JUN 28 2016 NYZ015>017-022-023-290745- YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER- 332 AM EDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ009-018-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044- 047-048-072-290745- NORTHERN ONEIDA-ONONDAGA-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA- CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD- SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 332 AM EDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON... THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON ALONG AND AHEAD OF A COLD FRONT. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND HAIL THE BIGGEST THREATS. THE CHANCES FOR SEVERE WEATHER ARE HIGHEST IN THE WESTERN CATSKILLS, POCONOS AND WYOMING VALLEY IN NORTHEAST PENNSYLVANIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. RRM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1150 AM EDT TUE JUN 28 2016
NYZ009-037-281645-
SOUTHERN ONEIDA NY-NORTHERN ONEIDA NY-
1150 AM EDT TUE JUN 28 2016
...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ONEIDA COUNTY ...
AT 1147 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BARNVELD...OR 7 MILES NORTH OF UTICA...MOVING NORTHEAST AT 15
MPH.
SMALL HAIL, HEAVY RAIN AND STRONG WIND GUSTS WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
TRENTON...TRENTON FALLS AND BARNVELD AROUND 1155 AM EDT.
HINCKLEY AROUND 1210 PM EDT.
A SECOND WEAKER STORM IS NEAR STEUBEN. THIS ALSO HAS SMALL HAIL,
HEAVY RAIN, AND GUSTY WINDS. THIS STORM WILL BE MOVING NORTHEAST
THROUGH HINCKLEY AND ALDER CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4333 7508 4330 7515 4326 7516 4325 7515
4326 7514 4324 7512 4323 7508 4322 7507
4310 7517 4309 7520 4324 7533 4337 7509
TIME...MOT...LOC 1547Z 240DEG 15KT 4321 7518
TACSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1226 PM EDT TUE JUN 28 2016
PAZ039-281715-
SUSQUEHANNA PA-
1226 PM EDT TUE JUN 28 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN SUSQUEHANNA COUNTY...
AT 1225 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR RUSH...OR 9 MILES WEST OF MONTROSE...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
FRIENDSVILLE AROUND 1230 PM EDT.
MONTROSE AROUND 1240 PM EDT.
BRACKNEY AROUND 1245 PM EDT.
HALLSTEAD...NEW MILFORD AND GREAT BEND AROUND 1255 PM EDT.
SUSQUEHANNA AND SUSQUEHANNA DEPOT AROUND 105 PM EDT.
LANESBORO AROUND 110 PM EDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4170 7609 4174 7612 4190 7613 4200 7593
4200 7548 4194 7548
TIME...MOT...LOC 1625Z 240DEG 30KT 4184 7606
MLJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1254 PM EDT TUE JUN 28 2016 NYZ045-056-281730- BROOME NY-CHENANGO NY- 1254 PM EDT TUE JUN 28 2016 ...STRONG THUNDERSTORMS WILL AFFECT CHENANGO AND BROOME COUNTIES... AT 1253 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER CHENANGO BRIDGE...OR NEAR JOHNSON CITY...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... CASTLE CREEK AND SANITARIA SPRINGS AROUND 100 PM EDT. CHENANGO FORKS AROUND 105 PM EDT. GREENE AROUND 115 PM EDT. COVENTRY AND SMITHVILLE FLATS AROUND 120 PM EDT. BRISBEN AROUND 125 PM EDT. OXFORD...SOUTH OXFORD AND MC DONOUGH AROUND 130 PM EDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4203 7586 4212 7606 4265 7572 4251 7540 TIME...MOT...LOC 1653Z 210DEG 33KT 4215 7591 MLJ
The Binghamton radar (KBGM), 13 km away, was scanning. The volume nearest the first event began at 17:15 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
A thunderstorm moved across the region and became severe. This thunderstorm resulted in several trees being knocked over in the town of Clinton.
A thunderstorm moved across the region and became severe. This thunderstorm resulted in trees and wires being knocked over on Route 5S and Dyke Road.
A thunderstorm moved across the region and became severe. This thunderstorm resulted in trees being knocked over on county Route 27 near Trout Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646517, 646518, 646523, 646519, 646521, 646520, 646522.